Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 26, 2017, 2:53 AM MST. It took effect at Feb 26, 2017, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2017, 2:53 AM MST (09:53 UTC)
- In effect from
- Feb 26, 2017, 10:00 AM MST
- Expired
- Feb 26, 2017, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted.
779 WWUS84 KMAF 260953 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 353 AM CST Sun Feb 26 2017 ...RED FLAG WARNING IN EFFECT TODAY FOR WINDY AND DRY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS... .Critical fire weather conditions will develop once again across the Guadalupe Mountains today. Winds have remained fairly elevated overnight and will maintain critical speeds through this afternoon as relative humidity drops below 15 percent by late morning. NMZ114-TXZ258-262200- /O.UPG.KMAF.FW.A.0006.170226T1700Z-170227T0000Z/ /O.NEW.KMAF.FW.W.0010.170226T1700Z-170227T0000Z/ Guadalupe Mountains- 253 AM MST Sun Feb 26 2017 ...RED FLAG WARNING IN EFFECT THIS MORNING THROUGH THIS AFTERNOON FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE AND HIGH FIRE DANGER... * HUMIDITY: 10 to 15 percent. * FIRE DANGER: High to very high. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
1 follow-up statement
705 WWUS84 KMAF 262052 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 252 PM CST Sun Feb 26 2017 ...RED FLAG WARNING IN EFFECT THROUGH THIS AFTERNOON FOR WINDY AND DRY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS... .Critical fire weather conditions will continue across the Guadalupe Mountains this afternoon, as relative humidity values have dropped below 15 percent, and strong winds are expected to continue. NMZ114-TXZ258-270000- /O.CON.KMAF.FW.W.0010.000000T0000Z-170227T0000Z/ Guadalupe Mountains- 152 PM MST Sun Feb 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 20 FOOT WINDS OF 20 MPH OR MORE AND HIGH FIRE DANGER... * HUMIDITY: 10 to 15 percent. * FIRE DANGER: High to very high. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 4:21 PM MST, 10 hours 32 minutes earlier.
Area forecast discussion, Feb 25, 4:21 PM MST, 10 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CST Sat Feb 25 2017
.AVIATION...
00Z TAF issuance
VFR conditions prevailing through Sunday with a general increase
in westerly winds during the afternoon.
&&
.PREV DISCUSSION... /issued 245 PM CST Sat Feb 25 2017/
DISCUSSION...
WV imagery shows that the upper trough that was off the PacNW coast
yesterday has dug south to nrn CA, remaining offshore, and slowly
transitioning NW flow aloft over West Texas and Southeast New Mexico
to zonal. Closer to home, return has resumed, but afternoon highs
will top out well-below normal, ranging from the upper 50s north to
near 80 south. Despite the cooler wx, current obs show several
locations in the Guadalupes hitting RF conditions due to a very dry
AMS in place. See Fire Wx Discussion below for further details.
The west coast trough is forecast to open over SOCAL late tonight,
and move thru West Texas and Southeast New Mexico Sunday. This will
be accompanied by a weak Pac front, but afternoon temps should still
rebound to above-normal, hitting the 70s most locations. Model
soundings over the Guadalupes mix to above 650mb Sunday afternoon,
where 45-50kt westerlies are forecast. However, mid clouds over the
area may inhibit mixing somewhat, making for a very marginal winds
event. Because of this, we'll leave the High Wind Watch in place.
Meanwhile, another upper trough off the PacNW coast is forecast to
open and move inland Sun/Mon, transitioning zonal flow aloft to SW
Monday. Forecast soundings do not mix as deep Mon as Sun, but 40-
45kt southwesterlies are forecast, w/a little less cloud cover.
We'll go ahead and issue a High Wind Watch for Monday as well, as
the NAM mtn wave signature looks a little more pronounced than on
Sunday.
Tuesday should be the warmest day this forecast as the upper trough
moves thru the region, w/downslope warming pumping afternoon temps
to the upper 70s and 80s over much of the area. Unfortunately, a
strong cold front arrives Wednesday to knock temps back down below-
normal, where they will stay for a few days. Weak return flow
resumes by Thursday, but temps should not get back to above-normal
until Saturday. Models bring a trough thru the region over the
weekend, and there might be enough moisture in place over the lwr
Trans Pecos by then for a little -RA, but model solutions by this
time are quite discordant, so this will likely change.
FIRE WEATHER...
An active fire weather pattern looks to continue into next week. A
dry air mass remains over the region, and despite a cold front last
night and cooler temperatures today, RHs have dropped below 15
percent across western portions of the forecast area. Fortunately
for most, winds will remain below critical levels, though the
exception is in the Guadalupe Mountains where 30 to 35 mph winds
with higher gusts (especially across higher elevations) will result
in Critical Fire Weather Conditions through early this evening.
Thus, a Red Flag Warning remains in effect for that area.
Recovery tonight will be poor across the west, where fire weather
concerns will increase on Sunday. Temperatures will rebound above
normal, with afternoon RHs expected to drop under 15 percent for
most of the area. The area of greatest concern is again the
Guadalupe Mountains, where very strong winds will develop by late
morning, and a Fire Weather Watch remains in effect from Sunday
morning through Sunday afternoon. Given the low RHs, Elevated Fire
Weather Conditions are expected over a larger portion of the area,
though portions of the southeastern New Mexico Plains and Upper
Trans Pecos may see brief critical fire weather conditions Sunday
afternoon. Model guidance indicates the potential for increased
850mb winds just prior to 00Z Monday across Southeast New Mexico and
portions of northern Culberson and Reeves counties, however, given
the uncertainty in this scenario, as well as the borderline nature
of expected winds, have elected to forego any expansion of the
current Fire Weather Watch.
Winds are expected to further increase on Monday and Tuesday, and
given continued above normal temperatures, poor/fair recovery, and
continued drying of available fuels, elevated/critical fire weather
conditions look to persist. Cooler temperatures and slightly
increased RH could provide a reprieve on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 71 44 75 / 0 0 0 0
Carlsbad 35 70 43 70 / 0 0 0 0
Dryden 44 79 51 83 / 0 0 0 0
Fort Stockton 42 78 48 79 / 0 0 0 0
Guadalupe Pass 39 61 41 62 / 0 0 0 0
Hobbs 34 66 37 68 / 0 0 0 0
Marfa 27 71 35 71 / 0 0 0 0
Midland Intl Airport 42 72 46 75 / 0 0 0 0
Odessa 41 73 45 75 / 0 0 0 0
Wink 34 73 41 75 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 6 PM MST this evening for Guadalupe
Mountains.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Guadalupe Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
High Wind Watch from Monday morning through Monday afternoon for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 6 PM MST this evening for Guadalupe
Mountains.
Fire Weather Watch from Sunday morning through Sunday afternoon
for Guadalupe Mountains.
High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains.
High Wind Watch from Monday morning through Monday afternoon for
Guadalupe Mountains.
&&
99/99/29Hazardous weather outlook, Feb 26, 2:29 AM MST, 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 329 AM CST Sun Feb 26 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-270930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 329 AM CST Sun Feb 26 2017 /229 AM MST Sun Feb 26 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Windy and dry conditions will be present across the Guadalupe Mountains again today therefore a Red Flag Warning is in effect for this area late morning through the afternoon. In addition, elevated fire weather conditions are also expected across the adjacent plains of Southeast New Mexico and West Texas this afternoon. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Elevated to critical fire weather conditions may continue across portions of the region Monday and to a greater extent on Tuesday. Strong winds will be present across the Guadalupe Mountains on Monday so a High Wind Watch remains in effect Monday afternoon into the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 2:13 PM MST | High Wind Watch | MAF | Eddy, Lea | 24 hr |
| Feb 26, 2:13 PM MST | High Wind Warning | MAF | Eddy | 27 hr |
| Feb 26, 2:13 PM MST | Wind Advisory | MAF | Eddy | 27 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.